Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 43, NWS New Orleans, LA

October 13, 2001Hancock County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Oct 13, 2001, 3:30 PM CDT for Hancock County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2001, 3:30 PM CDT (20:30 UTC)
Expired
Oct 13, 2001, 5:30 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 132031
FFWNEW
MSC045-132230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF WAVELAND AND BAY ST. LOUIS

* UNTIL 530 PM CDT

* AT 325 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
  INDICATE VERY HEAVY RAIN ASSOCIATED WITH A STRONG LINE OF
  THUNDERSTORMS OVER PRIMARILY THE SOUTHERN HALF OF HANCOCK
  COUNTY. IN ADDITION...NUMEROUS REPORTS OF WATER COVERING 
  ROADWAYS HAVE BEEN RECEIVED. ADDITIONAL RAINFALL AMOUNTS OF
  1 TO 3 INCHES IS POSSIBLE FOR THE NEXT 2 HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 4:20 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Oct 13, 4:20 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
420 AM CDT SAT OCT 13 2001

CORRECTED TO ADDE FLASH FLOOD WATCH FOR SW MS AND INTERIOR SECTIONS OF
SE LA FOR THIS AFTERNOON AND EARLY EVENING.

A TYPICAL SPRING-LATE FALL SEVERE WEATHER/HEAVY RAIN EVENT IS
SHAPING UP FOR THE LOWER MS VALLEY FOR MAINLY THIS AFTERNOON AND
EVENING.  A CLASSICAL SYNOPTIC HEAVY RAIN/SEVERE WEATHER EVENT
CONTINUES TO UNFOLD OVER THE REGION AS AN UNSEASONABLY STRONG
TROF ALOFT DIGS SSE INTO W TX EARLY THIS MORNING. THIS COLD..DEEP
TROUGH ALOFT WILL GRADUALLY TURN EWD OVER TX TODAY AND THEN
ACCELERATING NEWD TONIGHT. A 999 MB SURFACE LOW DEVELOPING IN S TX
WILL BEGIN TO MOVE NEWD TOWARDS DAYBREAK. COMBINATION OF THESE
STRONG DYNAMICS WILL CAUSE THE LOW LEVEL FLOW TO INCREASE FROM THE
SOUTH WITH 850 MB WINDS REACHING 40 TO 50 KT BY AFTN OVER THE LOWER
MS VALLEY. THIS REGION WILL ALSO BE IN THE RIGHT REAR QUADRANT OF A
STRONG JET MAX. BREEZY CONDITIONS WILL PREVAIL AS THE SURFACE
PRESSURE PATTERN TIGHTENS UP AHEAD OF THE FRONT.

PWS WILL REACH NEAR 2 INCHES..K-INDICES 34 OR HIGHER AND L.I.S OF
-4 TO -6. DIFFLUENCE WILL INCREASE ACROSS THE REGION AS THE TROF
ALOFT BEGINS TO TURN EWD AND THEN NEWD. USING THESE PARAMETERS IN
OUR QPF DECISION TREE YIELDS A GOOD POTENTIAL FOR SIGNFICANT TO
EXCESSIVE RAINS OVER SW MS AND INTERIOR SECTIONS OF SE LA MAINLY
THIS AFTERNOON AND EVENING. SOME MAX RAINS OF 5 INCHES OR MORE WILL
BE LIKELY. SIGNIFICANT RAINS A FEW DAYS AGO SATURATED THE SOIL ESPECIALLY
PORTIONS OF SW MS AND OVER AREAS FROM VICINITY OF BTR TO SLIDELL.
A FLASH FLOOD WATCH WILL BE ISSUED WITH THE 430 AM ZONES FOR SW MS
AND INTERIOR SECTIONS OF SE LA FOR MAINLY THIS AFTN AND EARLY
EVENING.

THERE WILL EXIST A MODERATE THREAT OF SEVERE STORMS IN ADDITION
TO THE HEAVY RAINS. THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER
LEVEL TROUGH WILL APPROACH THE CWA BY MID-AFTERNOON AND MOVE EWD OVER
THE ENTIRE AREA EARLY TONIGHT. COOLER AND DRIER AIR WILL SWEEP EWD
OVER THE REGION IN THE WAKE OF THE FRONT. HIGH PRESSURE WILL BUILD
SEWD OVER THE REGION EARLY NEXT WEEK WITH A DRY WEATHER PATTERN
PREVAILING.

MCB 80/58/74/50 +700    BTR 81/61/77/52 +500
MSY 84/64/76/58 +700    GPT 79/62/78/53 9800

.NEW...SMALL CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...FLASH FLOOD WATCH INTERIOR SECTIONS OF SE LA FOR THIS AFTERNOON
AND EARLY EVENING.
MS...FLASH FLOOD WATCH SW MS THIS AFTERNOON AND EARLY EVENING.

05

In the hours before

Special weather statement, Oct 13, 2:35 PM CDT, 55 minutes before
LAZ034>038-046>050-056>060-065>067-MSZ068>070-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT SAT OCT 13 2001

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR SOUTHWEST MISSISSIPPI
AND SOUTHEAST LOUISIANA ALONG AND WEST OF A LINE EXTENDING FROM
MCCOMB MISSISSIPPI TO HOUMA LOUISIANA. THE LINE OF SEVERE
THUNDERSTORMS HAS MOVED EAST OF THIS AREA.

THE TORNADO WATCH CONTINUES FOR THE REMAINDER OF SOUTHEAST LOUISIANA
AND FOR THE COASTAL MISSISSIPPI COUNTIES UNTIL 6 PM CDT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 11:13 AM CDTSevere Thunderstorm WarningLIXAmite, Pike62 min
Oct 13, 11:13 AM CDTSevere Thunderstorm WarningLIXWalthall62 min
Oct 13, 11:35 AM CDTTornado WarningLIXAmite, Pike, Walthall25 min
Oct 13, 12:00 PM CDTSevere Thunderstorm WarningLIXPike, Walthall60 min
Oct 13, 12:49 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River56 min
Oct 13, 1:39 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River66 min
Oct 13, 1:39 PM CDTSevere Thunderstorm WarningLIXHarrison66 min
Oct 13, 2:45 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River45 min
Oct 13, 4:15 PM CDTSevere Thunderstorm WarningLIXHarrison60 min
Oct 13, 6:15 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson60 min
Oct 13, 6:40 PM CDTTornado WarningLIXJackson50 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.